Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 26, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 3, 2018, 9:09 PM CDT for Linn County, Miami County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2018, 9:09 PM CDT (02:09 UTC)
- Expired
- May 3, 2018, 9:42 PM CDT
- In force
- 33 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted.
574
WUUS53 KEAX 040209
SVREAX
KSC107-121-040300-
/O.NEW.KEAX.SV.W.0026.180504T0209Z-180504T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
909 PM CDT THU MAY 3 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Miami County in east central Kansas...
Northwestern Linn County in east central Kansas...
* Until 1000 PM CDT.
* At 909 PM CDT, a severe thunderstorm was located near Lane, or 11
miles southwest of Osawatomie, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Paola, Osawatomie, La Cygne, Linn Valley, Fontana, Hillsdale,
Wagstaff, Chiles, New Lancaster and Beagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3856 9507 3873 9474 3836 9469 3834 9497
3833 9506
TIME...MOT...LOC 0209Z 245DEG 32KT 3844 9514
HAIL...1.00IN
WIND...60MPH
$$
Barham3 follow-up statements
355
WWUS53 KEAX 040228
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
928 PM CDT THU MAY 3 2018
KSC107-121-040300-
/O.CON.KEAX.SV.W.0026.000000T0000Z-180504T0300Z/
Miami KS-Linn KS-
928 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHERN MIAMI AND NORTH CENTRAL LINN COUNTIES...
At 927 PM CDT, a severe thunderstorm was located near Osawatomie,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Paola, Osawatomie, La Cygne, Linn Valley, Fontana, New Lancaster and
Beagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3854 9501 3864 9473 3836 9469 3834 9497
3840 9500
TIME...MOT...LOC 0227Z 248DEG 38KT 3848 9489
HAIL...1.00IN
WIND...60MPH
$$
Barham014
WWUS53 KEAX 040235
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
935 PM CDT THU MAY 3 2018
KSC107-040245-
/O.CAN.KEAX.SV.W.0026.000000T0000Z-180504T0300Z/
Linn KS-
935 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3848 9493 3859 9472 3840 9469 3839 9470
3839 9487
TIME...MOT...LOC 0235Z 253DEG 36KT 3848 9480
$$
KSC121-040300-
/O.CON.KEAX.SV.W.0026.000000T0000Z-180504T0300Z/
Miami KS-
935 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN MIAMI COUNTY...
At 935 PM CDT, a severe thunderstorm was located near Fontana, or 7
miles southeast of Paola, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fontana and New Lancaster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 9493 3859 9472 3840 9469 3839 9470
3839 9487
TIME...MOT...LOC 0235Z 253DEG 36KT 3848 9480
HAIL...1.00IN
WIND...60MPH
$$
Barham361
WWUS53 KEAX 040242
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
942 PM CDT THU MAY 3 2018
KSC121-040252-
/O.CAN.KEAX.SV.W.0026.000000T0000Z-180504T0300Z/
Miami KS-
942 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIAMI COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3848 9493 3859 9472 3840 9469 3839 9470
3839 9487
TIME...MOT...LOC 0241Z 245DEG 32KT 3851 9473
$$
BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:57 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 3, 6:57 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 657 PM CDT Thu May 3 2018 .Discussion... Issued at 311 PM CDT THU MAY 3 2018 Deep convective initiation is beginning across northeast KS and southeast NE where cu has been bubbling over the last few hours, and will lift northeast across the warm sector this afternoon. MLCAPE between 1000-1500 J/kg and 50-60 kts effective shear should support robust convection; however some weakness in the midlevel lapse rates and increasing dry air entrainment may somewhat limit updraft strength and longevity. Low-level shear is relatively weak and without the influence of boundaries, tornado threat looks much lower than yesterday. Even if a storm complex forms and cold-pool propagation takes that convective complex southeastward, shear vectors will be unfavorable for mesovortices and dry air should help those storms become and remain outflow dominant. As a result, straight-line winds will be the main severe weather hazard with any robust storms that develop, as well as hail in taller updrafts. Flash flooding may also need to be monitored if storms move over the same areas continuously this afternoon. Storms will likely linger over northeast KS through northwest MO where instability is strongest for the next few hours; further to the south, subsidence and lesser heating from the system to the south will likely continue to dampen instability and prevent as much warm sector convection. As the shortwave trough currently over central NE pushes eastward this evening, the stalled frontal boundary across NE/IA/ northern KS will push southeast as a cold front, also pushing convection southeast during the evening and early overnight hours. Storms should weaken both diurnally and as they separate from the parent trough, and may decrease in coverage as well from northwest to southeast. The front will sweep through the region and clear out any lingering showers and storms during the early morning hours, leaving behind quieter weather for the weekend. Dry conditions and summery temperatures are expected through Saturday night, then a few showers or perhaps an isolated storm will be possible Sunday afternoon across the region as a weak cold front drops southward. Weak convergence along the front, as well as a lack of much upper level support, should keep any storms that develop weak and scattered. More active weather may return for middle next week as another system moves into the central Plains, but it is too early to judge severe weather potential. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 648 PM CDT THU MAY 3 2018 The main threat in the short term will be a line of thunderstorms that will be pushing through associated with a cold frontal passage. These storms will push through the western side of Missouri between 1-4Z with a wind shift to the NW on the backside of the storms. An MVFR ceilings has currently formed up on the backside of the frontal boundary and is expected to advect into the area from 08-12Z. As daytime heating occurs and the front moves further to the SE these clouds will dissipate leaving VFR conditions and a NW wind through the end of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Laflin Aviation...Barham
Hazardous weather outlook, May 3, 5:56 AM CDT, 15 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 556 AM CDT Thu May 3 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041100- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 556 AM CDT Thu May 3 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather is expected this evening across the entire outlook area. Damaging winds, large hail are the main threats, but an isolated tornado can not be ruled out. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday No severe weather is expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 3, 6:38 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
638 PM CDT THU MAY 3 2018
KSZ102-MOZ011-040030-
Doniphan KS-Holt MO-
638 PM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN AND SOUTHEASTERN HOLT
COUNTIES UNTIL 730 PM CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm over
Everest, or near Horton, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wathena, Highland, Troy, Oregon, Forest City, White Cloud, Denton,
Severance, Leona, Iowa Point, Fanning and Bendena.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 4000 9534 4000 9531 4001 9531 4007 9519
3979 9493 3977 9493 3976 9491 3966 9534
TIME...MOT...LOC 2338Z 242DEG 30KT 3970 9542
CDBSpecial weather statement, May 3, 7:18 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 718 PM CDT THU MAY 3 2018 KSZ025-102-MOZ012-020-040100- Doniphan KS-Atchison KS-Buchanan MO-Andrew MO- 718 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONIPHAN...NORTHEASTERN ATCHISON...CENTRAL BUCHANAN AND SOUTH CENTRAL ANDREW COUNTIES UNTIL 800 PM CDT... At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near Denton, or 9 miles northwest of Atchison, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... St. Joseph, Atchison, Savannah, Wathena, Elwood, Troy, Country Club Villa, Country Club, Amazonia, Rushville, Lancaster, Doniphan, De Kalb, St. Joseph Airport, Faucett and Bendena. This includes the following highways... Interstate 29 between mile markers 36 and 59. Interstate 229 between mile markers 0 and 14. A Severe Thunderstorm Watch remains in effect until 800 PM CDT for northeastern Kansas...and northwestern Missouri. LAT...LON 3982 9519 3996 9477 3960 9478 3952 9534 TIME...MOT...LOC 0017Z 259DEG 17KT 3968 9520 CDB
Special weather statement, May 3, 7:21 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
721 PM CDT THU MAY 3 2018
MOZ002-004-012-013-040100-
De Kalb MO-Gentry MO-Nodaway MO-Andrew MO-
721 PM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR GENTRY...SOUTHEASTERN NODAWAY...
NORTHEASTERN ANDREW AND NORTHERN DEKALB COUNTIES UNTIL 800 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near
Savannah, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Savannah, Albany, Stanberry, King City, Union Star, Bolckow,
Rosendale, Darlington, Mcfall, Guilford, Rea, Fairport, Ford City and
Santa Rosa.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Missouri.
LAT...LON 4009 9421 4004 9422 4003 9421 3996 9420
3990 9488 4012 9492 4030 9423
TIME...MOT...LOC 0021Z 255DEG 35KT 4002 9481
CDBSpecial weather statement, May 3, 7:32 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
732 PM CDT THU MAY 3 2018
KSZ025-103-MOZ020-028-040115-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
732 PM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH...
SOUTHEASTERN ATCHISON...SOUTHERN BUCHANAN AND NORTHERN PLATTE
COUNTIES UNTIL 815 PM CDT...
At 732 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atchison, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Leavenworth, Atchison, Platte City, Weston, Gower, Edgerton,
Dearborn, Camden Point, Tracy, Lewis And Clark Village, De Kalb,
Ridgely, Iatan, Fort Leavenworth, Faucett, Bean Lake, Lewis And Clark
Vi, Beverly, Hoover and Lowemont.
This includes Interstate 29 between mile markers 18 and 36.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 3964 9460 3935 9461 3936 9518 3942 9518
3942 9523 3955 9525
TIME...MOT...LOC 0032Z 262DEG 34KT 3948 9514
CDBSpecial weather statement, May 3, 8:04 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 804 PM CDT THU MAY 3 2018 MOZ013-020-021-040145- Buchanan MO-Clinton MO-De Kalb MO- 804 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUCHANAN...CLINTON AND SOUTHERN DEKALB COUNTIES UNTIL 845 PM CDT... At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near Agency, or 10 miles south of Elwood, moving east at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... St. Joseph, Cameron, Plattsburg, Lathrop, Gower, Stewartsville, Agency, Dearborn, Osborn, Easton, Turney and Faucett. This includes the following highways... Interstate 35 in Missouri between mile markers 39 and 54. Interstate 29 between mile markers 31 and 45. Interstate 229 between mile markers 0 and 3. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for northwestern Missouri. LAT...LON 3953 9487 3972 9491 3986 9422 3954 9421 TIME...MOT...LOC 0104Z 255DEG 33KT 3961 9481 CDB
Special weather statement, May 3, 8:21 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
821 PM CDT THU MAY 3 2018
KSZ025-103-MOZ028-040200-
Atchison KS-Leavenworth KS-Platte MO-
821 PM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH...
SOUTHEASTERN ATCHISON AND PLATTE COUNTIES UNTIL 900 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm over
Easton, or 8 miles west of Leavenworth, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Leavenworth, Lansing, Platte City, Weatherby Lake, Weston, Edgerton,
Dearborn, Camden Point, Ferrelview, Easton, Tracy, Farley, Ridgely,
Iatan, Fort Leavenworth, Stillings, Beverly, Kansas City Intl Arpt,
Hoover and East Leavenworth.
This includes the following highways...
Interstate 29 between mile markers 9 and 30.
Interstate 435 between mile markers 24 and 39.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Kansas.
LAT...LON 3921 9518 3942 9517 3953 9487 3953 9460
3925 9461
TIME...MOT...LOC 0120Z 247DEG 36KT 3934 9508
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:18 PM CDT | Special Weather Statement | EAX | Atchison, Doniphan | 42 min |
| May 3, 10:58 PM CDT | Special Weather Statement | EAX | Leavenworth, Wyandotte | 47 min |
| May 3, 11:22 PM CDT | Special Weather Statement | EAX | Miami | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.